Effective antidepressant?

Status
Not open for further replies.

tamilard

Active member
Joined
Apr 10, 2023
Messages
39
Reason
PALS
Diagnosis
07/2019
Country
CA
State
AB
Forgive me for posting yet another time about my drug problems, haha.
What are y'all taking? I was on Cymbalta for a few years, but I think it was aggravating my overheating issues during the summer. I went back to Prozac, which I had no issues with before. But this time it has been a ROUGH few months. I thought the heightened panic and diarrhea were bad, but now I have white tongue so horrible that it takes up to an hour to suction off the sludge on my tongue in the morning. I gag very easily and violently, and scraping my tongue is next to impossible. I hypersalivate, and the dry mouth turns my spit into syrup unless I pump myself full of fluids and pee literally every 45 minutes. I've been taking buspirone for about a week now for the anxiety. Sometimes ativan doesn't even work.
I was hoping to power through until these side effects stopped, but at this point, I don't think they will. We are suctioning for hours daily. I can't keep living like this. It seems like such a waste to switch because of the sunk cost fallacy, but I might if it means the white tongue, choking on slime, and constant suctioning will end. It's seriously ruining my life. Any advice? might even lowering prozac to 20mg help?
 
Buspirone and an SSRI are not a good combination. Ativan makes it a worse combination. You run the risk of serotonin syndrome, sedation/dizziness and the paradoxical anxiety you mention.

If you are in a depression/anxiety intersection, I would suggest consideration of a more "chill" SSRI like Zoloft/sertaline or Paxil (paroxetine). Fluoxetine is more of the "amping up" kind.
 
This is the first I'm hearing that they aren't good together... I'm on very low doses of buspirone (just started) and ativan (taken only when needed). Thanks for the recommendations!
 
My husband had good results combining Lexapro and Ativan.
 
An SSRI + a benzo as needed can be OK -- it's the combination of the two antidepressants + the benzo where things can get dicey.
 
Another fan of Lexapro, but everyone’s unique. It definitely sounds worth switching if it really is the med causing problems. Can you talk to a professional?
 
I take Remeron @15 mg. bedtime. I also take Valium at least twice a day @5mg. Both prescribed by Psychiatrist and approved by pain management neurologist.

My psychiatrist also prescribes Remeron and a low dosage with an SSRI.

I think you should speak with your doctor. Primary care doctors might not be up-to-date with interactions, especially in people with motor neuron diseases. Get your neurologist involved, if possible. My doctors communicate with one another since I have a lot of pain and also some co-morbidities.

I can't tolerate the SSRIs or any drug that increases dopamine (Wellbutrin, for example.)
 
Unfortunately my NP is away this week... I contacted my ALS team and am still waiting to hear back. I am wondering now if I might have thrush or something of the like. My tastebuds feel prickly and like I ate too many salt and vinegar chips, and the sludge is nonstop. Hoping I can be prescribed something to make this hell end. It hurts my mom's shoulders to hold the suction wand for so long. My pharmacist suggested atropine drops to see if reducing salivation may have any effect. If nothing works, I'll see if the neurologists can also suggest a different antidepressant, because these oral issues are intolerable.
 
I hope you get relief soon.
 
Another fan of Lexapro here - for me, combined with Mirtazapine.
 
What was the side effect you got from the Wellbutrin ? If you don’t mind me asking. my primary care doctor just prescribed it because I have depression and anxiety obviously through the roof being newly diagnosed. SSRIs are horrible for me as they cause horrible stomach issues. So he wrote wellbutton. I thought increasing dopamine would be a great route to take but I have not started because I’m worried about the norepinephrine / noradrenalin reuptake that it has also. I’m very concerned about the increase in anxiety with that part of the drug. I wish there was a drug that increased only dopamine without hitting the norepinephrine / noradrenalin receptors
 
I've been taking Prozac nearly 3 months and it gives me sudden diarrhea almost every morning now. I don't think it's ever going away. It's just a huge added stressor to the morning and pushes back our entire routine, especially now that we have to suction all the thrush and mucus off. Does anyone think these symptoms could be lessened if I reduce prozac to 20mg? My NP is reluctant to try any changes while I'm on the antifungal for the thrush, because the other nurse reduced the buspirone to see if it changes the dry mouth.
The challenges are just nonstop and it's exhausting for all of us. Thank God we finally have homecare coming in more frequently for some support.
Also, what is making some people recommend Lexapro? How are the side effects? I don't want to go through that hell all over again.
 
Wellbutrin made me feel like I was on speed. I couldn't tolerate it. I couldn't tolerate any of the SSRIs because of stomach upset. I tried them all. It wasn't until I went to a psychiatrist and was prescribed Mirtazapine (Remeron) that I felt less anxious and the depression went away. Most primary care prescribe SSRIs. Mine didn't even know the mechanisms by which Remeron worked. My psychiatrist is also board certified in neurology.

Remeron is more sedative in lower doses. At higher doses it can be activating. That's why it is often prescribed at 7.5mg off label for sleep.
 
We can't predict the side effects of Lexapro for any given person -- but they are similar across the population to other SSRIs. Some people do better than one than the other, though.

As for reducing the Prozac dose, it's possible that would help, but from what you describe, maybe not enough.

Agree, there are certainly options past SSRIs and mirtazapine is frequently used for "anxious depression."
 
i use ssri (zoloft) against night tremor, so i seemed to hit two birds with one stone:
no more pseudobulbar effects either.
althought depresion has no any relation with serotonin (newest findings), obviously serotonin does something.
 
Status
Not open for further replies.
Back
Top